Thunderstorm Wind, Mercer
- When
- May 25, 12:02 PM EST
- Where
- Mercer County, 0.52 mi W of Mercer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 41.230, -80.240
Downed trees were reported in Mercer.
A passing shortwave trough and an advancing cold front worked with ample levels of instability and shear to initiate thunderstorms over eastern Ohio around midday on May 25th. The storms increased in coverage and intensity in southwest Pennsylvania through the afternoon and early evening, and continued into the early morning hours of May 26th south of the PA/WV border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A passing shortwave trough and an advancing cold front worked with ample levels of instability and shear to initiate thunderstorms over eastern Ohio around midday on May 25th. The storms increased in coverage and intensity in southwest Pennsylvania through the afternoon and early evening, and continued into the early morning hours of May 26th south of the PA/WV border. Numerous reports of tree and power line damage were received in southwest Pennsylvania, along with reports of hail up to 2 inches in diameter. In addition, a brief and weak tornado occurred near Raccoon Creek State Park in Beaver County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 25, 11:23 AM EST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1223 PM EDT Sat May 25 2024 .SYNOPSIS... Dry weather is expected through the morning. The chance for showers and strong to severe thunderstorms will increase this afternoon and evening. Sunday is expected to be mostly dry under high pressure, but thunderstorms will returning Sunday night into Memorial Day. As we flip the calendars to June, temperatures fall back to just below normal. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Dry through most of the morning hours - Increasing chances for strong to severe storms this afternoon/evening with a crossing shortwave - Damaging wind, hail, and excessive rainfall will be the main threats ------------------------------------------------------------------- A brief period of weak ridging that will keep the area dry through the morning hours will break down and shunt to the east. A nearly stalled boundary that has been situated across the area is now lifting north as a warm front and southerly flow has already advected low to mid 60s dew points into the area with temperatures forecast to rise to the low to mid 80s by this afternoon under continued warm, moist advection. The 12z PIT sounding doesn't exhibit much of an impressive wind field currently, but the upstream ILN sounding and current analysis shows that low to mid level flow will increase later this afternoon in tandem with a passing shortwave and just ahead of an approaching cold front. These will be the initiating mechanisms for today by early afternoon (most likely after 1-2pm, but possibly as early as noon) based on latest guidance. There's also a hint of some redevelopment along the boundary itself later tonight, but confidence is low with disagreement amongst the latest CAMs on the coverage. Hi res ensemble probability indicates that, initially, the best deep shear will be north and west of Pittsburgh (80% chance of >30 kt) coincident with better proximity to the passing wave, but the best instability will be displaced further south (60% chance of >2000 J/kg) in the area with more residence time in the mostly clear open warm sector. Nonetheless, the shear increases further south and the best overlap of parameters looks to be just north and west of Pittsburgh by late afternoon with a 50-70% chance of both CAPE >1000 J/kg and deep layer shear >30 kt. Primary threats will be downburst wind potential and low end severe hail; thetaE minimum (updraft core height for potential downburst concerns) is around 10kft but the amount of DCAPE available may be a limiting factor. Will also be looking for solid cores to reach above 27kft for severe hail concerns. Weak low level shear should preclude a tornado threat. SPC has kept the region in a Marginal Risk (1/5) for severe weather. Will also have to monitor a low end flood threat as well as we are in a Marginal Risk (1/5) for excessive rainfall, especially for areas that got hit hard yesterday (northern WV). Despite PWAT values topping 1.2", storm motion should help alleviate flooding concerns, and hi res ensemble probability for >0.5"/hr rates peak on the low end north of Pittsburgh. Training of storms would likely be see flash flood threats. Lastly, areas that receive rain will likely see fog overnight with ensemble probability of >70% to drop to less than 5 mile visibility. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... KEY MESSAGES: - High pressure returns dry, warm weather for Sunday - Another round of potentially strong to severe thunderstorms Sunday night into early Monday morning, then Monday afternoon ------------------------------------------------------------------- Flat upper ridging builds for Sunday as surface high pressure arrives in the wake of the departing cold front. This will be the best day of the holiday weekend with little noticeable difference in the airmass behind the front as NBM probability for >85F is 40-60%. A warm front approaches late in the day on Sunday as low pressure ejects out of the Plains. Increasing moisture in developing southwest flow aloft will overspread mid/upper level clouds by evening. Latest guidance has continued the trend noted in the last update with slightly slower progression and onset not until late evening/overnight. While this timing is not typically favorable for severe weather in our area, a strengthening 30-40kt low level jet across the area late Sunday night may help maintain several stronger storms with damaging wind and/or large hail into eastern Ohio. That said, a general weakening trend is expected as these storms cross into our region, and thus just the far western half of the area remains outlined in a Marginal Risk (1/5). Ensembles indicate only slight deviations from the mean in regard to the depth of an upper trough and additional shortwave energy traversing an upper low spinning across the Great Lakes through Monday. Aided by daytime heating and slow passage of a cold front, yet another round of strong to severe thunderstorms is possible with our area again outlined in a Marginal Risk. Machine learning comes a bit more aggressive with an extension of severe probabilities back into our area from the east, but one potential limiting factor may be morning cloud cover as NBM spreads pin even 60-70% coverage on the low end of the distribution. Highs Monday will be thus be cooler than those over the weekend with mid 70s most likely. && .LONG TERM /TUESDAY THROUGH FRIDAY/... KEY MESSAGES: - Periodic rain chances continue through midweek. - Dry weather favored to close out the week. - Temperatures fall back toward seasonal average. ------------------------------------------------------------------- Upper level troughing plagues the area into mid week and rain chances continue into next week, although coverage should be scattered and mostly diurnally driven aside from a secondary cold front crossing the region Tuesday. By Wednesday, ensemble disagreement increases with the axis and strength of the upper trough, but any flavor of solutions doesn't kick it out of the eastern CONUS until toward next weekend. Broad surface high pressure should finally turn the area dry by late week while temperatures fall back towards seasonal average with lows in the 40s not out of the question come mid to late week as the cooler airmass settles in. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... High confidence forecast (95%) of VFR through the evening hours and no precip through 16Z. Confidence falls back into the 40-50% range during the afternoon and evening given uncertainty with thunderstorm placement. VFR weather with yield to a developing cumulus field by midday then as a shortwave trough passes during the afternoon hours, this will kick off showers and thunderstorms. Brief IFR vis are possible with the heavier downpours, but it won't last long /less than 30 minutes/, while CIGS could drop into the MVFR category. Timing is tricky, so did the best to time in the afternoon hours, where the highest probs exist and aligns well with the CAMs. Any airport that sees a storm this afternoon - early evening should see at least MVFR fog and some places could even see IFR fog, but will use later forecasts to fine tune forecasts. .Outlook... High pressure and subsidence should promote VFR and dry weather late Saturday night into Sunday. Fog may develop before dawn Sunday in rain-soaked locales that experience overnight clearing. Thunderstorm probabilities increase overnight Sunday into Monday as a more robust low pressure system moves through the Great Lake region. A pattern shift thereafter will introduce periodic precipitation chances and potential for more prolonged cig restrictions. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Rackley/MLB NEAR TERM...MLB SHORT TERM...MLB LONG TERM...Rackley/MLB AVIATION...Shallenberger/McMullen
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1142 AM EDT Sat May 25 2024 OHZ040-041-049-050-059-069-PAZ007>009-013>016-020>022-029-031- 073>078-WVZ001>004-012-021-509>514-261545- Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Monroe-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1142 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will develop this morning and into this evening. Some severe storms are possible with the main threat being be damaging wind gusts, large hail, and excessive rainfall that could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional showers and thunderstorms will develop Sunday night and the risk for excessive rainfall that could lead to flash flooding increases overnight Sunday into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-048-057-058-068-261545- Tuscarawas-Coshocton-Muskingum-Guernsey-Noble- 1142 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will develop this morning and into this evening. Some severe storms are possible with the main threat being be damaging wind gusts, large hail, and excessive rainfall that could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional showers and thunderstorms will develop Sunday night and the risk for both marginal severe weather and excessive rainfall that could lead to flash flooding increases overnight Sunday into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MLB
Special Weather Statement
National Weather Service Pittsburgh PA
1204 PM EDT Sat May 25 2024
PAZ007-008-251645-
Venango PA-Mercer PA-
1204 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MERCER AND NORTHWESTERN
VENANGO COUNTIES THROUGH 1245 PM EDT...
At 1203 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenville, or 9 miles north of Sharpsville, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greenville, Jamestown, Utica, New Lebanon, Sheakleyville, and Maurice
K Goddard State Park.
This includes Interstate 79 in Pennsylvania between mile markers 130
and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4143 7992 4128 8047 4138 8052 4144 8052
4149 8040 4148 8013 4149 8012 4149 8000
4150 8000 4150 7998 4151 7998 4151 7997
TIME...MOT...LOC 1603Z 246DEG 27KT 4139 8042
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLBSpecial Weather Statement
National Weather Service Pittsburgh PA
1237 PM EDT Sat May 25 2024
PAZ007-251730-
Mercer PA-
1237 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MERCER COUNTY
THROUGH 130 PM EDT...
At 1237 PM EDT, Doppler radar was tracking a strong thunderstorm over
Farrell, or over Hermitage, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hermitage, Sharon, Sharpsville, Farrell, Mercer, West Middlesex,
Clark, Wheatland, and Fredonia.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 116 and 119.
Interstate 80 in Pennsylvania between mile markers 0 and 20.
Interstate 376 in Pennsylvania between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4136 8026 4118 8013 4113 8044 4112 8052
4124 8052
TIME...MOT...LOC 1637Z 246DEG 17KT 4119 8046
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLBThe Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
23 thunderstorm wind, 15 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Downed trees were reported in Mercer.
In the town of Wampum, wires were blown down.
Trees were reported to be downed on to River Avenue.
Trees and wires were reported to be blown down in Center Township.
Near economy, the tops of trees were broken off.
Utility poles and traffic lights were blown down on to Route 65.
At the intersection of Sherwood and Morrow Roads, trees were downed.
Large branches were down along Oakdale Road, just south of US-22.
A tree was blown down on to Rodi Road.
On Cedar Run Road, trees were downed.
A tree and wires were blown down on Ekastown Road.
Trees were blown down at the intersection of Dark Hollow Road and Plum Street.
A tree was downed on Tunnelton Road.
Lightning struck a home on McFadden Drive, causing a fire.
Large branches were down at the 3300 block of Vista Valley Road, blocking the road.
A tree was downed on Route 130.
A National Weather Service damage survey concluded that a brief tornado touchdown occurred along Pleasant Hills road, just north of the Raccoon Creek State Park boundary in Beaver County, PA. Damage was limited to a utility pole and several mature trees on adjacent properties either side of the road. One medium sized hardwood was uprooted, while a second large, but diseased maple tree was snapped. Several other additional trees had large branches broken off. A peak wind speed of 75 MPH was estimated. It was noted that neither property, nor a shed, garage or RV suffered damage. Additionally, the overwhelming vast majority of other trees and vegetation had no damage. In addition to the low-reflectivity hook echo and velocity couple observed on both KPBZ and TPIT Doppler radars, one of the residents provided video of a slender funnel cloud as the storm passed. Aerial drone footage, a ground survey of the Raccoon Creek State Park, nor interviews with Pennsylvania DCNR rangers were able to confirm any additional damage as the circulation passed through extremely rough and densely forested terrain over the state park.
Trees were downed along Dunbar Ohiopyle Road.
A tree and wires were reported down on Rich Hill Road.
A tree was downed on Mountain Road.
Trees were reported down on Mahoning Road and University Drive.
Hail was reported at the Imperial VFD.
Large branches were blown down on to Route 980, blocking the road.
Large branches were down on State Route 837 at Coal Bluff Road, blocking the road.
A tree was downed on to State Route 166.
A tree was blown down on Nilan Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyThe tornado archive for Pennsylvania, 2024Warnings in Pennsylvania, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184770, 1184775, 1184771, 1184772, 1184774, 1184773, 1184778, 1184777, 1184779, 1184780, 1184776, 1184781, 1184821, 1184826, 1184807, 1184808, 1184782, 1184798, 1184784, 1184786, 1184785, 1184721, 1184722, 1184723, 1184724, 1184756, 1184757, 1184758, 1184759, 1184760, 1184761, 1184762, 1184763, 1184764, 1184765, 1184795, 1184766, 1184796, 1184799, 1184803.